An article published in the Centers for Disease Control and Prevention’s Morbidity and Mortality Weekly Report (MMWR) describes an overdose outbreak last summer in Connecticut and its implications for public health. A white powder advertised as cocaine was purchased off the streets and was used by an unknown number of persons in New Haven. During a period of less than eight hours, 12 patients were brought to the emergency department at Yale New Haven Hospital, experiencing signs and symptoms consistent with opioid overdose.
The route of intoxication was not known, but was presumed to be insufflation (“snorting”) in most cases. Some patients required doses of the opioid antidote naloxone exceeding 4 mg (the usual initial dose is 0.1–0.2 mg intravenously), and several patients who were alert after receiving naloxone subsequently developed respiratory failure. Nine patients were admitted to the hospital, including four to the intensive care unit; three required endotracheal intubation, and one required continuous naloxone infusion. Three of the patients died.
The white powder was determined to be fentanyl, a drug 50 times more potent than heroin, and it included trace amounts of cocaine.
Currently available immunoassay toxicology screening tests are unable to detect fentanyl or its metabolites; the opiate screen is designed to detect codeine, morphine, and heroin, and with an expanded panel, oxycodone and methadone, the authors point out.
“Widespread use of toxicology screens unable to detect fentanyl or its analogs underscores the importance of recognizing the opioid toxidrome,” they write. “Rescuers and clinicians should recognize the potential need to administer multiple or high doses of naloxone in cases of opioid overdose that do not respond to administration of a single standard naloxone dose where fentanyl or its analogs (highly potent opioids) might be responsible for unresponsiveness.”
The authors of the MMWR article, led by the Department of Emergency Medicine at Yale School of Medicine, state that the rapid medical, law enforcement, and public health actions likely limited the extent and impact of the outbreak, which made national news.
The outbreak of severe opioid intoxication among patients who were cocaine users, but not chronic opioid users, suggests that distributing naloxone—a medication that reverses the effects of an opioid overdose—and offering training to all illicit drug users, their friends, and family members might prevent such opioid-associated morbidity and mortality, according to the article.
“Because [fentanyl] works so quickly and causes such rapid, persistent, and catastrophic effects, we feel it’s important for life-saving naloxone kits to be out in the community,” said first author Dr. Anthony Tomassoni, an emergency medicine physician and medical toxicologist at Yale.